Association between antidepressants and hip fracture in elderly patients may not be causal

Antidepressant users had more than twice as many hip fractures as nonusers, but this was true both in the year before and the year after starting antidepressant therapy, and the association was strongest immediately before antidepressant initiation.


An association between antidepressant drug use and hip fracture in elderly patients appears to exist in the year before and the year after starting treatment, a study found.

Researchers conducted a population-based, matched cohort study of 408,144 people ages 65 years and older using Sweden's drug registry. Patients prescribed antidepressants between July 2006 and December 2011 were matched by birth year and sex to control participants who were not prescribed antidepressants. The study results were published Jan. 2 by JAMA Psychiatry.

Antidepressant users had more than twice as many hip fractures as nonusers, but this was true both in the year before (2.8% vs. 1.1%) and the year after starting antidepressant therapy (3.5% vs. 1.3%). The peak hazard ratio was 5.5 (95% CI, 4.9 to 6.1). Results were confirmed by using conditional logistic regression models for five time frames before and five corresponding time frames after treatment initiation. The odds ratio (OR) for the association between any antidepressant drug use and hip fracture peaked 16 to 30 days before treatment (OR, 5.76; 95% CI, 4.73 to 7.01) in all age groups, both sexes, and with all individual antidepressants. The second highest peak was 31 to 91 days before treatment initiation (OR, 4.14; 95% CI, 3.71 to 4.61). No clear dose-response relationship was seen between antidepressant use and hip fracture.

The results raise questions about the apparent association between antidepressant use and hip fracture, the authors said. “Based on our results, we suggest that older people with depression have an increased risk of hip fracture before starting antidepressant treatment, owing to a high burden of comorbidity and confounding by indication,” they wrote. The increased risk of hip fracture in the period immediately before antidepressant initiation could be explained by “parallel increases in the risks of hip fracture and of becoming depressed” or hospitalization for hip fracture leading to a diagnosis of depression, the authors speculated.

An accompanying editorial said that “it would be hasty to conclude that the association between antidepressants and hip fractures is entirely due to residual confounding” based on the study results, noting that because antidepressant use is so prevalent in older adults, even a very small fracture risk would result in many fractures at the population level.

Whether the association is causal or not, antidepressants should be prescribed only after consideration of individuals' potential benefits and risks, the editorialists advised. “We suggest that clinicians would still be wise to inform patients about the potential risk of falling and fractures that may follow antidepressant use to allow patients to make an informed decision about treatment.”